Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS Pittsburgh, PA

March 28, 2020Allegheny County, Beaver County, Butler County, Pennsylvania; Columbiana County, Ohio; Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 28, 2020, 3:31 PM EDT for Allegheny County, Beaver County, Butler County, Pennsylvania; Columbiana County, Ohio; Hancock County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 3:31 PM EDT (19:31 UTC)
Expired
Mar 28, 2020, 4:00 PM EDT
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbiana County, OH, Allegheny County, PA, Beaver County, PA, Butler County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 18 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:42 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:13 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 28, 2:13 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
213 PM EDT Sat Mar 28 2020

.SYNOPSIS...
Periodic showers and scattered thunderstorms can be expected through
tomorrow with the approach and passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...

Surface warm front currently just north of PGH will continue to drift
north and serve as the main source of convective initiation the
remainder of the afternoon. Substantial breaks in the clouds south of
the boundary along with substantial WAA has resulted in around
1500j/kg MLCAPE and with substantial (50kts+) effective shear in
place across the region there will be potential for severe weather
through the afternoon. The biggest question is for areas south of PGH
and whether or not storms will be triggered. There are some subtle
waves in low-level wv imagery which could be enough so have issued a
convective watch for the vast majority of the forecast area. The
primary threat north of the warm front will be hail, and south of the
boundary with more dry mid-level air and steep lapse rates there
will be an increased wind threat (in addition to hail) with the
strongest updrafts.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Activity will diminish later in the evening. The occluded surface
front will approach western Ohio late tonight. More showers, and
possibly a thunderstorm, will develop ahead of the boundary and push
through the entire region Sunday morning. Atmosphere will dry out
quickly behind the boundary, allowing for some sunshine to make a
much needed return. The main concern for Sunday will be the threat
for strong winds behind the front. An impressive wind field will
develop on the southeastern flank of the 500 low. Mixing heights rise
quickly and instability aloft increases. This will allow for the
strong winds aloft to mix down to the surface. Current forecast
soundings are hinting that a wind advisory may be needed on Sunday.

Temperatures remain well above normal Saturday night and Sunday.

Increasing clouds and the risk for a passing shower on Monday with
the return of cold advection and northwest flow.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Building high pressure on Tuesday will promote drier conditions. The
next chance for rain will be Wednesday as a disturbance passes to
our south.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Restrictions will be possible into early evening associated with sct
thunderstorm activity.

.Outlook...
Restrictions are likely to continue Sun mrng followed by gusty wind
with a Sun cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 28, 2:02 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
202 PM EDT Sat Mar 28 2020

MDZ001-WVZ012-021-509>514-291815-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
202 PM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-291815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-
202 PM EDT Sat Mar 28 2020

...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 28, 2:23 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             SLIPPERY ROCK           41.07N  80.06W
03/28/2020  E1.00 INCH       BUTLER             PA   TRAINED SPOTTER

            MIX OF DIME AND QUARTER SIZED HAIL

&&

EVENT NUMBER PBZ2000692

MF
Local storm report, Mar 28, 2:29 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             TIMBERLY HEIGHTS        40.91N  79.93W
03/28/2020  E1.00 INCH       BUTLER             PA   SOCIAL MEDIA

            PICTURE ON FACEBOOK

&&

EVENT NUMBER PBZ2000693

MF
Local storm report, Mar 28, 2:34 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             BESSEMER                40.98N  80.49W
03/28/2020  E1.00 INCH       LAWRENCE           PA   SOCIAL MEDIA

            FACEBOOK REPORT OF QUARTER SIZED HAIL WEST OF BESSEMER,
            LAWRENCE COUNTY

&&

EVENT NUMBER PBZ2000694

MF
Local storm report, Mar 28, 2:47 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             3 S NEW WILMINGTON      41.08N 80.33W
03/28/2020  U1.00 INCH       LAWRENCE           PA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Special weather statement, Mar 28, 3:09 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
309 PM EDT Sat Mar 28 2020

OHZ039-048-057-058-281945-
Guernsey-Tuscarawas-Coshocton-Muskingum-
309 PM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON...
NORTHEASTERN MUSKINGUM AND SOUTHWESTERN TUSCARAWAS COUNTIES...

At 309 PM EDT, a strong thunderstorm was located over Dresden, or 11
miles southwest of Coshocton, moving northeast at 55 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Coshocton...                      Newcomerstown...
West Lafayette...                 Dresden...
Gnadenhutten...                   Port Washington...
Conesville...                     Stone Creek...
Plainfield...                     Gilmore...
Bakersville...

This includes  Interstate 77 in Ohio between mile markers 58 and 75.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4009 8208 4015 8210 4024 8200 4045 8157
      4036 8140 4022 8135 4008 8202
TIME...MOT...LOC 1909Z 243DEG 47KT 4015 8199

Brown
Special weather statement, Mar 28, 3:17 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
317 PM EDT Sat Mar 28 2020

PAZ013-014-020-281945-
Butler-Lawrence-Beaver-
317 PM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND NORTHWESTERN BUTLER
COUNTIES...

At 317 PM EDT, a strong thunderstorm was located near Oakwood, or
near New Castle, moving east at 55 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
New Castle...                     Butler...
Ellwood City...                   Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Slippery Rock...                  Meadowood...
Oak Hills...                      Oakwood...
New Castle Northwest...           Big Beaver...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 2 and 9.
  Interstate 79 in Pennsylvania between mile markers 92 and 106.
  Interstate 376 in Pennsylvania between mile markers 13 and 14.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4084 8049 4101 8049 4107 7992 4084 7989
TIME...MOT...LOC 1917Z 269DEG 49KT 4092 8040

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:22 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler38 min
Mar 28, 11:00 AM EDTSpecial Weather StatementPBZArmstrong45 min
Mar 28, 11:42 AM EDTSpecial Weather StatementPBZButler, Lawrence48 min
Mar 28, 12:06 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango24 min
Mar 28, 12:30 PM EDTSpecial Weather StatementPBZArmstrong45 min
Mar 28, 1:13 PM EDTSpecial Weather StatementPBZMercer47 min
Mar 28, 1:43 PM EDTSpecial Weather StatementPBZArmstrong32 min
Mar 28, 1:49 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango26 min
Mar 28, 2:15 PM EDTSpecial Weather StatementPBZButler45 min
Mar 28, 2:25 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer35 min
Mar 28, 2:55 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion35 min
Mar 28, 3:06 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson24 min
Mar 28, 3:17 PM EDTSpecial Weather StatementPBZButler, Lawrence28 min
Mar 28, 3:18 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington42 min
Mar 28, 3:26 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion3 hr
Mar 28, 3:40 PM EDTTornado WarningPBZAllegheny, Beaver, Washington35 min
Mar 28, 3:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland49 min
Mar 28, 4:10 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Fayette, Washington, Westmoreland9 hr
Mar 28, 4:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland47 min
Mar 28, 4:14 PM EDTSevere Thunderstorm WarningPBZGreene, Washington46 min
Mar 28, 4:19 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland3 hr
Mar 28, 4:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson50 min
Mar 28, 4:35 PM EDTFlash Flood WarningPBZArmstrong, Indiana, Jefferson, Westmoreland5 hr
Mar 28, 4:42 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland48 min
Mar 28, 4:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland51 min
Mar 28, 5:04 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington41 min
Mar 28, 5:23 PM EDTFlash Flood WarningPBZFayette, Greene, Washington3 hr
Mar 28, 5:38 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland37 min
Mar 28, 7:09 PM EDTAreal Flood WarningPBZAllegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland3 hr
Mar 28, 9:53 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana37 min
Mar 28, 11:21 AM EDTSpecial Weather StatementPBZColumbiana24 min
Mar 28, 3:09 PM EDTSpecial Weather StatementPBZCoshocton36 min
Mar 28, 3:29 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.